A sulfa allergy occurs when a person has an allergic reaction to drugs that contain chemicals called sulfonamides. Symptoms may include a rash and difficulty breathing. Sulfa is present in certain antibiotics, some eyedrops, and other drugs.
Doctors and pharmacists use drugs that contain sulfa to treat many conditions, including skin disorders, eye infections, and rheumatoid arthritis.
People should note that there is a difference between sulfa and sulfite despite their similar names. Sulfites are used as additives and preservatives in many wines and foods. Also, sulfa is different from sulfates and sulfur.
Both sulfa medications and sulfite can cause allergic reactions, but these two conditions are not related. A person who has a sulfa allergy will not necessarily have a sulfite allergy, so there is no cross-reactivity.
In this article, we look at the signs and symptoms of a sulfa allergy, medications to avoid, complications, and treatment.
We also look at the difference between sulfa and sulfite allergies.
Symptoms of a sulfa allergy can include:
- a rash or hives on the skin
- itchy skin
- itchy eyes
- feeling congested
- swelling of the mouth or throat
- asthma or wheezing
- nausea or vomiting
- abdominal cramping
A severe allergic reaction, such as anaphylaxis, is a medical emergency, as it can be life-threatening.
It is not clear why some people react to sulfa medications. However, people who are living with HIV or AIDS may be more likely to have a sulfa allergy.
People have used sulfa-containing since 1936 to treat bacterial infections. Today, sulfa is present in many medications, including eye drops, burn creams, and vaginal suppositories.
Medications to avoid
A person who thinks they have a sulfa allergy should either avoid the following medications or talk to their doctor about taking any of them:
- antibiotic combination drugs, such as trimethoprim-sulfamethoxazole (Septra and Bactrim) and erythromycin-sulfisoxazole
- dapsone, a treatment for Hansen’s disease (leprosy), dermatitis, and some types of pneumonia
- sulfasalazine (Azulfidine), which treats Crohn’s disease, rheumatoid arthritis, and ulcerative colitis
- sulfacetamide (BLEPH-10), which are eye drops for treating eye infections
- sulfadiazine silver (Silvadene), a cream that doctors prescribe to treat burn infections
However, not every medication that contains sulfonamides will trigger a reaction in people with a sulfa allergy.
People should discuss with their doctor whether it is safe to use the following medications. The doctor should evaluate the benefits on a case-by-case basis, as there may be cross-reactivity in some instances.
- diabetes medications, such as glyburide (Glynase, Diabeta) and glimepiride (Amaryl)
- nonsteroidal anti-inflammatory drugs (NSAIDs), such as celecoxib (Celebrex)
- diuretics, such as hydrochlorothiazide (Microzide) and furosemide (Lasix)
Other medications that contain a sulfonamide do not appear to cause allergic reactions in people with a sulfa allergy.
- medication for migraines, such as naratriptan (Amerge) and sumatriptan (Imitrex, Sumavel, Dosepro)
Anyone who has a sulfa allergy should make sure they tell their doctor and pharmacist.
Sulfa allergies and sulfite allergies are different. While sulfites occur naturally in foodstuffs, sulfa medications do not.
Understandably, some people who have a sulfa allergy might think that they are allergic to sulfites, too, because the names of the two chemicals are similar.
Both sulfa and sulfites can cause allergic reactions, but they are two separate allergies, and there is no link between them.
A person will not have to avoid food and drink containing sulfites just because they are sensitive or allergic to sulfa drugs.
A person with a sulfa allergy can experience severe complications. The most dangerous is anaphylaxis or Stevens-Johnson syndrome.
Anaphylaxis is a potentially life-threatening allergic reaction. Those at higher risk of experiencing such a reaction include people with:
- a family history of anaphylaxis
- other allergies
Symptoms of anaphylaxis include:
- an itchy red rash alongside hives or welts
- swelling of the throat
- swelling elsewhere in the body, such as the eyelids and mouth
- difficulty breathing
- trouble swallowing
- tightness in the chest
- difficulty swallowing
- vomiting and diarrhea
- stomach cramps
Stevens-Johnson syndrome is another rare but severe form of a sulfa allergy, which affects a person’s skin, mucous membrane, genitals, and eyes.
Symptoms of Stevens-Johnson syndrome include:
Treatment for a sulfa allergy depends on what symptoms a person experiences.
For hives, a rash, or itching, a doctor may prescribe antihistamines or corticosteroids.
If a person experiences any respiratory symptoms, such as wheezing, they may need a drug called a bronchodilator. This helps to widen the air passages between the lungs.
It is vital to treat the symptoms of anaphylaxis or Stevens-Johnson syndrome as medical emergencies when they occur.
An anaphylactic reaction usually requires administration of epinephrine.
People with Stevens-Johnson syndrome usually need to spend time in an intensive care unit for treatment that includes:
- corticosteroids to help control inflammation
- antibiotics to help prevent or control skin infections
- intravenous (IV) immunoglobulins to stop the disease progressing further
An individual should stop using the drug immediately and seek urgent advice from their doctor if they have an allergic reaction to sulfa medications.
Doctors, dentists, and pharmacist should be aware of an individual’s drug allergies to ensure they prescribe the correct medications.
Carrying a medical alert card or medical alert bracelet that details any allergies will help to ensure appropriate treatment, as the person may not be able to communicate this themselves in an emergency.
Many medications contain sulfa, but allergic reactions to sulfa drugs are rare.
If a person with a sulfa allergy comes into contact with drugs containing the compound, they may experience a rash or hives, itchy skin or eyes, and swelling.
Some people can also experience more severe reactions, such as anaphylaxis and Steven-Johnson syndrome. These are medical emergencies.
An individual must inform all healthcare providers of their allergies to ensure that they do not receive any medications that may cause an adverse reaction.
A doctor can determine the best course of action. They may recommend an appointment with a specialist to carry out further tests and give advice on which medications and products to avoid.